Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Long Term Effects

03/29/2007

Question:

Recently my mother has been reading about adderall and ADD meds and is calling me all the time telling about all the horrible effects they are finding....long and short term. I was diagnosed in College and took Dexedrine for a few years and then stopped after I graduated. Now I am going into Grad school and started taking Adderall, I like this med better because of the better gradual withdrawl of the med at the end of the day as opposed to Dexedrine. She is saying it is causing bad cardiovascular problems in people. Now we dont have any cardio problems in our family, and I have been healthy and active all through school, I got my degree in Exercise Science so I am active every day. I currently take 30mg twice a day, well now its 45mg in morning and then a 20 mg in the afternoon, but some days I take 2 doses of the 20 mg (late-morning/early afternoon, and late afternoon), when my day starts very early and ends at 8 p.m. Am I going to experience a sudden death ?? I wouldn`t want to think that they would put on the market something that could so easily cause death with misuse. There have been times when I have had negative symptoms because of. I guess too much was in my system at one time from caffeine or taking next dose too close to previous one....but I recognize when that happens and try to relax. But now she has me all worried...have I done irreversable damage?! What is the maximal amount before damage occurs??!

Answer:

First, I truly apologize..somehow two questions did not get to me this month until now and yours was one.

Second, I advise all my patients taking stimulants to stop caffeine, ESPECIALLY those who get negative effects. We get burns from fire as a safety mechanism to teach us to keep our hands out of the fire. When you get negative symptoms like you describe, listen to your body, it's pretty darn smart...it's trying to tell you something. You just don't need to add to your anxiety or tax your cardiovascular (heart and blood vessel) system.

Now, to your main question.

In late February the Food and Drug Administration (FDA) ordered all ADHD drug companies to change the way they wrote their risk information about their drugs so that the language was more understandable for patients and their families. The risks were not NEW, just in new language, and the FDA spokesman, Tom Laughren, MD, said, "We consider these drugs quite safe, very effective, and in no way are we trying to inhibit appropriate prescribing."

The cardiovascular risks discussed referred to problems that have been seen with sudden death in patients who have heart problems or heart defects, reports of stroke and heart attack in adults, and reports of increased blood pressure and heart rate. The FDA spokesman also said the FDA was not certain that ADHD drugs caused those problems.

There were also psychiatric risks discussed. Very rarely, people have developed new or worsened psychiatric problems. These include psychosis (abnormal thoughts ... hallucinations) and mania (an abnormally high energy state, usually with lack of need for sleep and abnormal feelings that things are far better off then they are).

I have had a couple of thousand patients on stimulants over the last 10 years. I have never seen any with heart problems from them except increases in blood pressure or pulse. This is likely because, at The Affinity Center we do careful histories on all our patients, and exams and/or testing if indicated, before giving medicine. We have for 10 years. If the blood pressure or pulse are in the problem range, it is not ignored.

I have seen a few major psychiatric problems but only a couple of patients who misused their medication (took to much for several doses), a couple who we were watching closely and then they stopped coming for a few of weeks. Again, we take careful family and personal histories and do psychologic interviews and testing, so we have a good idea who might have problems ahead of time.

All this means, yes, there can be dangerous side effects as with any medication. It also means you are right, a healthy person with ADHD has so little likelihood of having problems that the risks involved with functioning without stimulants (such as driving) usually far out way those of the stimulants.

But, again, don't just listen to me. Your body is pretty smart and has known you a lot longer than I have. Listen to her too!

I wish you the best.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati